Thunderstorm Wind, Washoe
- When
- May 15, 4:45 PM PST
- Where
- Washoe County, Sutcliffe
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.950, -119.600
The Pyramid Lake Fisheries observation in Sutcliffe reported this wind gust.
Low pressure moved over the Sierra and western Nevada on the 15th, bringing thunderstorms with gusty winds, small hail, and locally heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS REV wrote it up.
Low pressure moved over the Sierra and western Nevada on the 15th, bringing thunderstorms with gusty winds, small hail, and locally heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at May 15, 3:45 PM PST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 445 PM PDT TUE MAY 15 2012 .UPDATE... STORMS TRACKING SOUTH FROM NORTHERN WASHOE COUNTY HAVE REACHED PYRAMID LAKE AND ARE NEARING THE PALOMINO VALLEY AND SPANISH SPRINGS. HAVE ADDED ISOLATED SHOWERS AND THUNDERSTORMS TO THE RENO-CARSON AREA FOR THIS EVENING. STORMS WILL PRODUCE BRIEF RAINFALL AND WIND GUSTS TO 40 MPH. BRONG && .PREVIOUS DISCUSSION... /ISSUED 258 PM PDT TUE MAY 15 2012/ UPDATE... ISOLATED TSTMS HAVE STARTED DEVELOPING IN FAR NW NV WHERE CAP IS WEAKER THAN TO THE WEST. THIS AREA HAS FAIRLY LOW LIFTED INDEX VALUES AS WELL. THE ACTIVITY SHOULD END WITH SUNSET. THE ACTIVITY MAY MOVE TO SRN WASHOE COUNTY JUST NORTH OF THE RENO/SPARKS AREA BEFORE DECREASING LATER THIS EVENING. MLF PREVIOUS DISCUSSION... /ISSUED 158 PM PDT TUE MAY 15 2012/ SHORT TERM... UPPER LOW THAT PUSHED ACROSS THE CWA LAST NIGHT IS OVER SOUTH CENTRAL NV AT THIS TIME. CLOUDS ARE BUILDING OVER CENTRAL NV NORTH OF THE LOW IN AN AREA OF WEAK DEFORMATION. EXPECT A FEW TSTMS TO DVLP OVER THIS AREA INTO THE EVENING AND DRIFT WEST INTO THE BASIN AND RANGE. TO THE WEST THERE IS AMPLE LOW LVL INSTABILITY...BUT THE MID LVLS APPEAR TOO CAPPED TO ALLOW FOR ANY DVLPMT BEYOND CU. LOW CONTINUES MOVING EAST SOUTHEAST TONIGHT WITH MID/UPPER LVL FLOW TRANSITIONING TO ZONAL FOR WEDNESDAY. TEMPS WARM AGAIN FOR WEDNESDAY WITH ENOUGH GRADIENT BETWEEN THE SIERRA AND THE NV BASINS TO PRODUCE GUSTY WEST WINDS BY LATE AFTERNOON. FAIRLY LIGHT FLOW EARLY IN THE AFTERNOON WILL COMBINE WITH RESIDUAL LOW LVL MSTR AND INCREASING INSTABILITY TO ALLOW FOR TSTM DVLPMT IN THE FAVORED CONVERGENCE ZONES ACROSS LASSEN/NRN WASHOE COUNTIES AND MONO/MINERAL COUNTIES. TOTAL TOTALS ARE ONLY IN THE 30-32 RANGE...SO WIDESPREAD COVERAGE IS NOT LIKELY. AS THE WESTERLY WINDS DVLP LATE IN THE AFTERNOON AND EARLY IN THE EVENING ALL THIS ACTIVITY SHOULD PUSH EAST WITH BETTER DVLPMT ALONG A LOW LVL BOUNDARY THAT DEVELOPS EAST OF HIGHWAY 395. THIS ACTIVITY WILL PERSIST OVER THE BASIN AND RANGE INTO THE LATE EVENING HOURS. GUSTY WINDS LATE WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING WILL PRODUCE MARGINAL LAKE WIND ADVISORY CONDITIONS FOR A BRIEF PERIOD OF TIME...NOT LONG ENOUGH TO WARRANT ISSUING AN ADVISORY YET. A LONG WAVE TROF BEGINS TO APPROACH THE REGION THURSDAY. AHEAD OF THIS TROF INCREASING MID/UPPER LVL FLOW SOUTH OF HIGHWAY 50 SHOULD LIMIT CONVECTIVE DVLPMT...BUT TO THE NORTH THE FLOW WILL NOT BE QUITE AS STRONG NORTH OF THE PRIMARY JET. INCREASING MSTR ALONG AND JUST AHEAD OF THE LONG WAVE TROF...ALONG WITH INCREASED LOW LVL CONVERGENCE ASCD WITH A SFC BOUNDARY...SHOULD RESULT IN PCPN DEVELOPING NORTH OF I-80 BY MID AFTERNOON. MODELS HINT AT ENOUGH LOW/MID LVL INSTABILITY TO CARRY AT LEAST ISOLATED DEEP CONVECTION IN THE AFTERNOON. BY THE EVENING THE BETTER INSTABILITY MOVES EAST. AS THE SFC BOUNDARY SWINGS EAST THE BETTER CHANCES FOR SHOWERS WILL MOVE INTO THE NORTHEAST CWA. TO THE SOUTH OF HIGHWAY 50 THERE WILL BE LITTLE CHANCE FOR PCPN FRIDAY. THIS REGION WILL BE A MORE FAVORABLE POSITION FOR STRONGER WINDS. WITH THE JET POSITIONED OVERHEAD...H700 WINDS AROUND 30 KTS AND A SUBSTANTIAL THERMAL BOUNDARY IN PLACE BETWEEN THE SIERRA AND THE WRN NV BASINS...THERE IS A GOOD POSSIBILITY THAT WINDS WILL GUST CLOSE TO 40 MPH OR MORE THURSDAY AFTERNOON AND EARLY EVENING. WILL LIKELY NEED LAKE WIND ADVISORIES FOR BOTH TAHOE AND PYRAMID FOR LATE THURSDAY AFTERNOON INTO THE EVENING. LOW RELATIVE HUMIDITY WILL ALSO PRESENT PROBLEMS FOR SRN AREAS THURSDAY. SEE THE FIRE WEATHER SECTION FOR MORE INFORMATION. THE LONG WAVE TROF MOVES THROUGH THURSDAY NIGHT WITH DECREASING POPS BEHIND IT AND FALLING TEMPS. TEMPS WILL RETURN TO MORE AVERAGE LEVELS FOR MID MAY BY FRIDAY. A FEW LINGERING SHOWERS ARE POSSIBLE VERY EARLY FRIDAY MORNING OVER THE FAR EASTERN CWA. MLF LONG TERM...SATURDAY THROUGH WEDNESDAY... FEW CHANGES MADE TO THE LONG TERM FORECAST OTHER THAN ADDING SLIGHT CHANCE FOR MONDAY AFTERNOON. WEAK RIDGING BUILDS IN OVER THE WEEKEND ACROSS THE SIERRA AND WESTERN NEVADA. GOOD AGREEMENT WITH THE ECMWF AND GFS WITH KEEPING THE WEAK RIDGE ACROSS THE WEST THROUGH SUNDAY. TEMPERATURES WILL REMAIN 5 TO 10 DEGREES ABOVE NORMAL INTO EARLY NEXT WEEK. BY MONDAY A SHORTWAVE EDGES TOWARDS THE WEST COAST BRINGING INCREASED WESTERLY FLOW, IMPROVED MIXING, AND ALLOWING AFTERNOON HIGHS TO WARM UP TO 10 DEGREES ABOVE AVERAGE. ADDED A SLIGHT CHANCE FOR SOME THUNDERSTORMS TO THE FAR NORTH FOR MONDAY AFTERNOON AS THE SHORTWAVE BRUSHES ACROSS THE NORTHERNMOST PORTION OF THE REGION. MODEL SPREAD INCREASES BY MIDWEEK, SO FORECASTER CONFIDENCE IN THE FORECAST BEYOND MONDAY IS POOR. A LARGE AREA OF LOW PRESSURE IN THE GULF OF ALASKA KEEPS A PROGRESSIVE FLOW ACROSS THE PACIFIC NORTHWEST WITH SEVERAL SHORTWAVES EMBEDDED WITHIN IT. HARD TO SAY WHETHER THE SHORTWAVES WILL DROP SOUTHWARD ENOUGH TO IMPACT THE REGION PRECIPITATION-WISE, BUT IT SEEMS LIKE THE WESTERLY FLOW WILL KEEP THE REGION FAIRLY BREEZY, ESPECIALLY NORTH OF I-80 THROUGH MIDWEEK. LINDAMAN AVIATION... VFR CONDITIONS EXPECTED TONIGHT AT ALL TAF SITES WITH LIGHT WINDS. ISOLATED TSRA POSSIBLE THROUGH THE EARLY EVENING HOURS FOR AREAS NORTHEAST OF RENO. BREEZY AFTERNOON WINDS WILL RETURN WEDNESDAY AFTERNOON ALONG WITH CHANCES FOR TSRA NORTH OF SUSANVILLE AND SOUTH OF YERINGTON. LINDAMAN FIRE WEATHER... VERY DRY CONDITIONS TO CONTINUE THROUGH THE WEEK. RELATIVE HUMIDITY RECOVERIES THE NEXT FEW NIGHTS WILL BE BETTER THAN WHAT HAS BEEN OBSERVED THE PAST COUPLE, BUT STILL WILL NOT BE GREAT FOR MIDSLOPES, ESPECIALLY SOUTH OF HIGHWAY 50. WIDESPREAD MINIMUM RELATIVE HUMIDITY VALUES IN THE TEENS AND SINGLE DIGITS WILL CONTINUE THROUGH THE WEEK. WESTERLY WINDS WILL INCREASE WEDNESDAY AFTERNOON WITH GUSTS OF 30 TO 35 MPH ACROSS THE REGION. WINDS WILL STRENGTHEN THURSDAY AFTERNOON AND EARLY EVENING AS A TROUGH PUSHES INTO THE REGION. WIDESPREAD GUSTS OF 35 TO 45 MPH CAN BE EXPECTED AND THIS COMBINED WITH THE LOW RELATIVE HUMIDITY IS A CONCERN. WILL HEADLINE THIS IN THE FIRE WEATHER FORECAST AND CONTINUE TO MONITOR OVER THE NEXT DAY BEFORE MAKING A DECISION ON A POSSIBLE FIRE WEATHER WATCH. AS OF NOW, THE BEST POTENTIAL IS FOR FIRE ZONES 273, 450, 453, AND 459. ALSO OF CONCERN ARE THE CONTINUING SLIGHT CHANCES FOR THUNDERSTORMS MAINLY IN NEVADA EAST OF HIGHWAY 95. STORMS WILL BE A HYBRID OF WET AND DRY AND FIRE STARTS ARE POSSIBLE. THERE ARE BETTER CHANCES FOR SHOWERS WITH THUNDERSTORMS NORTH OF HIGHWAY 50 ON THURSDAY AS THE TROUGH MOVES INLAND. DF && && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && HTTP://WEATHER.GOV/RENO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RENO NV 941 AM PDT MON MAY 14 2012 CAZ070>073-NVZ001>005-150325- SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS- EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO- MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY- MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- NORTHERN WASHOE COUNTY- 941 AM PDT MON MAY 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA... NORTHEAST CALIFORNIA AND WESTERN NEVADA. .DAY ONE...TODAY AND TONIGHT AN AREA OF LOW PRESSURE NEAR THE CALIFORNIA COAST WILL CONTINUE TO TRACK EASTWARD AND MOVE ACROSS THE REGION MONDAY CREATING A FAVORABLE SETUP TO PRODUCE ISOLATED THUNDERSTORMS. LIMITED MOISTURE AND FAST MOVING STORMS WILL RESULT IN AN INCREASED RISK OF THUNDERSTORMS WITH LITTLE PRECIPITATION. A RED FLAG WARNING IS IN EFFECT MONDAY AFTERNOON FOR DRY THUNDERSTORMS AN GUSTY WINDS FOR EASTERN LASSEN COUNTY...SURPRISE VALLEY...AND NORTHERN WASHOE COUNTY. PLEASE REFER TO WWUS85 KREV RNORFWREV FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN ACROSS THE NORTHERN AREAS...TRANSITIONING TO LEFTOVER SHOWERS THROUGH TUESDAY EVENING AS THE UPPER LEVEL LOW PRESSURE SYSTEM SLOWLY MOVES EAST. TEMPERATURES WILL REMAIN ABOVE NORMAL WITH A SLIGHT CHANCE FOR THUNDERSTORMS THROUGH MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SPOTTERS ARE ASKED TO REMAIN ALERT AND REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE. HTTP://WEATHER.GOV/RENO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 418 PM PDT TUE MAY 15 2012 NVZ003>005-152345- GREATER RENO-CARSON CITY-MINDEN AREA-NORTHERN WASHOE COUNTY-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 418 PM PDT TUE MAY 15 2012 ...STRONG THUNDERSTORMS MOVING TOWARDS PYRAMID LAKE... AT 415 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 11 MILES NORTHWEST OF PYRAMID LAKE...AND MOVING SOUTH AT 25 MPH. OCCASIONAL LIGHTNING...SMALL PEA SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH THIS STORM. IF ON OR NEAR A LAKE...RIVER...OR SWIMMING POOL...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS. && LAT...LON 3992 11936 3979 11981 4022 11984 4030 11954 TIME...MOT...LOC 2318Z 351DEG 20KT 4016 11972 LINDAMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 512 PM PDT TUE MAY 15 2012 NVZ003>004-160100- GREATER RENO-CARSON CITY-MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 512 PM PDT TUE MAY 15 2012 ...STRONG THUNDERSTORM NEAR SPANISH SPRINGS... AT 506 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR PALOMINO VALLEY AND SPANISH SPRINGS MOVING SOUTH AT 15 MPH. OCCASIONAL LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND STRONG GUSTY WINDS TO 50 MPH...WILL OCCUR WITH THIS STORM. OUTFLOW WINDS WILL AFFECT TRAVELERS ON INTERSTATE 80 BETWEEN RENO AND FERNLEY. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS AND BLOWING DUST WITH RAPID VISIBILITY REDUCTIONS. STORMS PRODUCED A WIND GUST OF 43 MPH NEAR PYRAMID LAKE. && LAT...LON 3943 11947 3943 11997 3996 11996 3990 11942 TIME...MOT...LOC 0009Z 012DEG 14KT 3983 11974 LINDAMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 512 PM PDT TUE MAY 15 2012 NVZ003>004-160100- GREATER RENO-CARSON CITY-MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 512 PM PDT TUE MAY 15 2012 ...STRONG THUNDERSTORM NEAR SPANISH SPRINGS... AT 506 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR PALOMINO VALLEY AND SPANISH SPRINGS MOVING SOUTH AT 15 MPH. OCCASIONAL LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND STRONG GUSTY WINDS TO 50 MPH...WILL OCCUR WITH THIS STORM. OUTFLOW WINDS WILL AFFECT TRAVELERS ON INTERSTATE 80 BETWEEN RENO AND FERNLEY. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS AND BLOWING DUST WITH RAPID VISIBILITY REDUCTIONS. STORMS PRODUCED A WIND GUST OF 43 MPH NEAR PYRAMID LAKE. && LAT...LON 3943 11947 3943 11997 3996 11996 3990 11942 TIME...MOT...LOC 0009Z 012DEG 14KT 3983 11974 LINDAMAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
543 PM PDT TUE MAY 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM NON-TSTM WND GST PYRAMID LAKE 40.06N 119.56W
05/15/2012 M54.00 MPH WASHOE NV MESONET
MEASURED AT SENSOR ON ANAHO ISLAND
&&
BRONGThe Reno radar (KRGX), 25 km away, was scanning. The volume nearest the first event began at 00:45 UTC.
1 thunderstorm wind. Local standard time, as filed.
The Pyramid Lake Fisheries observation in Sutcliffe reported this wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381073.